Am Fam Physician. 2002 Oct 15;66(8):1401.
to the editor: Asthma and chronic obstructive pulmonary disease (COPD) are significant health problems in the United States, affecting over 20 million Americans.1,2 Reactive airways disease is treated with the use of inhaled bronchodilators and steroids, which are most commonly administered via hand-held metered-dose inhalers (MDIs).1 MDIs are designed with a mouthpiece that maximizes deposition of the medication in the small airways when used properly. We report two cases of serious aspiration of foreign bodies that had been inadvertently entrapped within the mouthpiece of the inhaler.
One case occurred in a 46-year-old woman who experienced an acute asthma exacerbation while driving. She used the inhaler, which was in her purse, in the standard manner; however, she accidentally inhaled a golf ball marker that was entrapped within the mouthpiece of the inhaler. She coughed violently, dislodging the foreign body from the lungs, but then swallowed it. She required emergency upper endoscopy to retrieve the marker from the distal esophagus.
The other case occurred in a 58-year-old man with a COPD exacerbation while walking. He used his inhaler, which was in his pants pocket. The patient continued to have dyspnea over the next two weeks. Chest radiographs revealed a foreign body in the left mainstream bronchus. Subsequent bronchoscopy revealed a corroded coin (a dime) that was intermittently obstructing the bronchus.
Given the serious nature of these two cases, we believe standard MDIs should be modified to prevent entrapment of foreign bodies within the mouthpiece. External caps can be effective if patients consistently use them. Newer delivery technologies using propellants, disks, and spacers may minimize this risk. Patients, physicians, and pharmaceutical companies need to be informed of the risk of foreign-body inhalation with MDIs. We suggest that the mouthpiece be modified with a mesh screen that would allow for inhalation of the drug while preventing the entrapment of foreign bodies. This minor modification may prevent life-threatening complications caused by MDI-induced foreign-body inhalation.
1. Stoller JK. Clinical practice. Acute exacerbations of chronic obstructive pulmonary disease. N Engl J Med. 2002;346:988–94.
2. Cochrane MG, Bala MV, Downs KE, Mauskopf J, Ben-Joseph RH. Inhaled corticosteroids for asthma therapy: patient compliance, devices, and inhalation technique. Chest. 2000;117:542–50.
Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: email@example.com, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.
Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.
Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.
Copyright © 2002 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions